South Dakota, 2022

Tornadoes and Hail in South Dakota, June 20, 2022

June 20, 2022 · NWS FSD · 35 events in 10 counties and zones

Scattered thunderstorms developed along and ahead of a cold front. The airmass featured at least 1000 J/kg DCAPE and 40 knots of deep-layer shear parallel to the frontal boundary, which supported upscale growth and a transition toward damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$97,000
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed along and ahead of a cold front. The airmass featured at least 1000 J/kg DCAPE and 40 knots of deep-layer shear parallel to the frontal boundary, which supported upscale growth and a transition toward damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:14 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 2:14 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
314 PM CDT Mon Jun 20 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 313 PM CDT Mon Jun 20 2022

Last day of the heatwave continues, with 19z temperatures in the 90s
for most of the area. Dew points in the mid/upper 60s to lower 70s
are creating heat indices of over 100 for most. Breezy southerly to
westerly  winds gusting up to 40 mph may help though, although the
breezy is pretty toasty.

Cold front across western Dakota continues to move east through the
evening and tonight, trailed by a mid level wave (currently across
eastern WY/CO and western SD/NE). Convection is already firing
across the NE panhandle, and this area will be what to watch through
tonight for the greatest severe threat. In this area through
tonight, 0-6 km bulk shear values nearly parallel to the cold front
above 40 kts is supportive of quick upscale growth. MUCAPE at or
above 2500 J/kg provides plenty of instability near and just behind
the front. All modes of severe weather are possible. Winds to 70+
mph are possible, given soundings continuing to show inverted V
soundings, and DCAPE values over 1000 J/kg. Hail to the size of ping-
pong balls is possible with mid level lapse rates over 7.5 deg C/km.
Can't rule out a tornado, with strong 0-1 km shear. Again, the
greatest risk remains from northeastern SD to southwestern SD, just
clipping the northwestern portions of our CWA (from Huron to
Chamberlain, SD). However, this could change or shift slightly to
the east if line motion becomes more easterly than anticipated (i.e.
follows closer to the cold front motion than the mid level wave
motion). This risk would be greatest from 7PM (00z) to midnight
(05z).

Additionally, there appears to be a subtle dryline across the James
River and extending south into central NE, where winds has been a
bit more westerly and dew points are a touch lower. Will need to
watch new development in central NE, likely diurnally driven near
the dryline. If this can maintain itself, could see storms, possibly
severe, across the MO River Valley moving into southwestern MN ahead
of the main show. Expect wind gusts to 70 mph to be the main threat
with any of this development, although hail to half dollar size is
possible (less likely given the less steep mid level lapse rates and
bulk shear around 25 kts). This risk would be highest from 5PM (22z)
to 9PM (02z).

To summarize this evening/tonight's convection: greatest severe risk
remains to the north and west of our coverage area, but isolated to
possibly scattered severe storms are possible, with the greatest
risk from Huron to Chamberlain, SD. Isolated to scattered storms
possible elsewhere, with some severe risk. Folks with outdoor plans
should remain weather aware this evening through the early
overnight, with multiple ways to receive warnings.

Temperatures remain quite warm tonight, with lows in the 60s to mid
70s (coolest in the west behind the front). Slightly cooler
tomorrow, with highs in 80s to lower 90s. Behind the front on
Tuesday, northwesterly surface winds remain on the breezy side.

.LONG TERM...(Tuesday Night through Monday)
Issued at 313 PM CDT Mon Jun 20 2022

For mid week, dome of high pressure returns, with mid level flow
becoming more zonal. Warming trend through mid week, with lower
level flow beginning to shift more southerly and much warmer
temperatures build in to the west ahead of the next wave rotating
through the top of the ridge.

Chances for thunderstorms return for Thursday and Thursday night,
with another wave Friday afternoon/evening. With models disagreeing
on timing and strength of the waves, difficult to say if/when/where
any severe weather threat would be. That said, this period may be
one to watch for possibly stronger storms as heat and humidity build
in, and may coincide with increased forcing.

Slightly cooler, but near seasonal temperatures return for next
weekend and into early next week. Although again varying on the
strength and timing, deterministic guidance shows a more robust
mid/upper trough moving through next weekend through early next
week. Expect continued shower/storm chances, but too much
uncertainty in timing given model differences to stray from the
blend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1217 PM CDT Mon Jun 20 2022

VFR conditions through most of the period, with breezy southerly
winds around 20 knots gusting up to 35 knots. Convection moves
into the area late this afternoon into this evening, and have
added more specific timing mention to KHON and KFSD (although
there remains lower confidence at KFSD). Have continued to omit
convection from KSUX. Convection could lead to MVFR or IFR
conditions for a brief period. Thunderstorms will produce briefly
gusty and erratic winds.

As a cold front moves through this evening and tonight, winds
behind the front will shift to northwesterly and remain breezy.
LLWS is possible at KFSD and KSUX, but did leave out of KFSD TAF
given coincidental timing with convection.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 10 PM CDT this evening for SDZ038>040-050-
     052>071.

MN...Heat Advisory until 10 PM CDT this evening for MNZ071-072-080-
     081-089-090-097-098.

IA...Heat Advisory until 10 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.

NE...Heat Advisory until 10 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...SG
Hazardous weather outlook, Jun 20, 3:57 AM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Mon Jun 20 2022

IAZ001-012-020-031-NEZ013-014-SDZ038>040-050-052>071-211000-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Kingsbury-Brookings-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
457 AM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Today will be the final day of the multi-day heatwave as temperatures
soar into the 90s to near 100 degrees along with increased humidity
and breezy winds. Heat indices could rise as high as 105 degrees
today. Please follow the necessary safety precautions to avoid heat
related illnesses.

Showers and thunderstorms are expected this afternoon and evening.
Some of these storms may be strong to severe with damaging wind
gusts to 70 mph as well as large hail up to ping pong ball size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe weather may be possible Thursday evening but confidence is
low as of now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4pm and midnight today.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
211000-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
457 AM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Today will be the final day of the multi-day heatwave as temperatures
soar into the 90s to near 100 degrees along with increased humidity
and breezy winds. Heat indices could rise as high as 105 degrees
today. Please follow the necessary safety precautions to avoid heat
related illnesses.

Showers and thunderstorms are possible this evening and night but
the chance for severe weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Severe weather may be possible Thursday evening but confidence is
low as of now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and midnight today.

The radar

The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 11 hail, 4 tornado. Local standard time, as filed.

Hail, Lake

When
June 20, 4:58 PM CST to 5:00 PM CST
Where
Lake County, 0.69 mi S of Nunda
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.160, -97.020

Thunderstorm Wind, Charles Mix

When
June 20, 4:58 PM CST to 5:00 PM CST
Where
Charles Mix County, Wagner
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.080, -98.300

A large pine tree was blown down by thunderstorm winds, as well as several large limbs.

Thunderstorm Wind, Charles Mix

When
June 20, 5:10 PM CST to 5:12 PM CST
Where
Charles Mix County, 7.2 mi NNE of Dante
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.130, -98.160

A personal weather station recorded a wind gust of 58 mph.

Hail, Brookings

When
June 20, 5:15 PM CST to 5:17 PM CST
Where
Brookings County, 2.13 mi SSW of Volga
Measured
1.25 in hail
Crop damage
$6,000
Reported by
Social Media
Coordinates
44.290, -96.930

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Douglas

When
June 20, 5:17 PM CST to 5:19 PM CST
Where
Douglas County, 0.5 mi E of Delmont
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
43.270, -98.160

The temporary roof was blown off a school.

Thunderstorm Wind, Hutchinson

When
June 20, 5:18 PM CST to 5:20 PM CST
Where
Hutchinson County, 1.71 mi NW of Tripp
Measured
61 kt (70 mph) measured gust
Crop damage
$12,000
Reported by
Department of Highways
Coordinates
43.240, -97.990

A thunderstorm wind gust of 70 mph was measured by South Dakota Road Weather Information System site SD570 one mile northwest of Tripp. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Brookings

When
June 20, 5:23 PM CST to 5:25 PM CST
Where
Brookings County, 0.85 mi NW of Volga
Measured
0.88 in hail
Reported by
Social Media
Coordinates
44.330, -96.930

Thunderstorm Wind, Hutchinson

When
June 20, 5:24 PM CST to 5:26 PM CST
Where
Hutchinson County, 0.85 mi SW of Parkston
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.390, -97.990

A large tree was downed by thunderstorm winds.

Hail, Brookings

When
June 20, 5:29 PM CST to 5:31 PM CST
Where
Brookings County, 0.69 mi N of Brookings Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.310, -96.800

Hail, Brookings

When
June 20, 5:30 PM CST to 5:33 PM CST
Where
Brookings County, 4.17 mi N of Brookings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.380, -96.790

An extended period of dime to quarter size hail occurred just north of Brookings.

Hail, Brookings

When
June 20, 5:33 PM CST to 5:35 PM CST
Where
Brookings County, 0.85 mi NE of Brookings
Measured
1.5 in hail
Reported by
Social Media
Coordinates
44.330, -96.770

Thunderstorm Wind, Miner

When
June 20, 6:00 PM CST to 6:02 PM CST
Where
Miner County, Canova
Measured
56 kt (64 mph) estimated gust
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
43.880, -97.500

Two to four inch limbs were downed by thunderstorm winds near downtown Canova. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Moody

When
June 20, 6:04 PM CST to 6:06 PM CST
Where
Moody County, 2.1 mi ESE of Flandreau Muni Arpt
Measured
56 kt (64 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
43.990, -96.560

Two to three inch diameter branches were downed by thunderstorm winds. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Minnehaha

When
June 20, 6:33 PM CST to 6:35 PM CST
Where
Minnehaha County, 3.73 mi SE of Pumpkin Center
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.510, -97.030

A large cottonwood tree was downed by thunderstorm wind gusts.

Thunderstorm Wind, Minnehaha

When
June 20, 6:42 PM CST to 6:44 PM CST
Where
Minnehaha County, 3.45 mi S of Hartford
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.580, -96.950

A trailer was blown off the road by strong thunderstorm wind gusts.

Thunderstorm Wind, Minnehaha

When
June 20, 6:44 PM CST to 6:46 PM CST
Where
Minnehaha County, 4.24 mi WSW of Ellis
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.550, -96.910

A wind gust of 58 mph was measured by a personal weather station.

Thunderstorm Wind, Minnehaha

When
June 20, 6:44 PM CST to 6:46 PM CST
Where
Minnehaha County, 3.45 mi S of Hartford
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.580, -96.950

A thunderstorm wind gust of 73 mph was measured by a personal weather station.

Thunderstorm Wind, Minnehaha

When
June 20, 6:54 PM CST to 6:56 PM CST
Where
Minnehaha County, 0.69 mi S of Crooks
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.660, -96.820

A personal weather station measured a thunderstorm wind gust of 63 mph.

Thunderstorm Wind, Minnehaha

When
June 20, 7:00 PM CST to 7:02 PM CST
Where
Minnehaha County, 1.21 mi SE of Baltic
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.760, -96.730

A large tree limb was broken off by thunderstorm winds.

Hail, Minnehaha

When
June 20, 7:11 PM CST to 7:13 PM CST
Where
Minnehaha County, 2.81 mi S of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -96.840

Hail, Minnehaha

When
June 20, 7:12 PM CST to 7:14 PM CST
Where
Minnehaha County, 2.07 mi S of Ellis
Measured
0.75 in hail
Reported by
Public
Coordinates
43.540, -96.830

Thunderstorm Wind, Minnehaha

When
June 20, 7:21 PM CST to 7:23 PM CST
Where
Minnehaha County, 0.69 mi N of West Sioux Falls
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
43.580, -96.750

A thunderstorm wind gust of 82 mph was measured by Automated Surface Observing System site KFSD 3 miles north-northwest of Sioux Falls.

Thunderstorm Wind, Minnehaha

When
June 20, 7:23 PM CST to 7:25 PM CST
Where
Minnehaha County, 0.85 mi NW of (Fsd)joe Foss Fld Si
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
43.590, -96.740

A portion of the roof of an airport hangar was blown off by thunderstorm wind gusts.

Thunderstorm Wind, Moody

When
June 20, 7:25 PM CST to 7:27 PM CST
Where
Moody County, 8.23 mi ESE of Trent
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
43.850, -96.500

A large tree branch was broken off by thunderstorm wind gusts.

Thunderstorm Wind, Minnehaha

When
June 20, 7:25 PM CST to 7:27 PM CST
Where
Minnehaha County, 1.5 mi W of Corson
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
43.620, -96.610

A large tree limb was blown down by thunderstorm winds.

Hail, Beadle

When
June 20, 7:50 PM CST to 7:52 PM CST
Where
Beadle County, 4.26 mi SSW of Wessington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.390, -98.700

Thunderstorm Wind, Beadle

When
June 20, 8:13 PM CST to 8:15 PM CST
Where
Beadle County, (Hon)huron Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
44.380, -98.230

A thunderstorm wind gust of 65 mph was measured by Automated Surface Observing System site KHON 2 miles north-northwest of Huron.

Hail, Beadle

When
June 20, 8:29 PM CST to 8:31 PM CST
Where
Beadle County, 0.49 mi W of Yale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.430, -97.990

Hail to the size of quarters was observed. Strong wind also removed a few shingles from the garage.

Hail, Beadle

When
June 20, 8:30 PM CST to 8:32 PM CST
Where
Beadle County, 0.85 mi SE of Yale
Measured
1.75 in hail
Crop damage
$57,000
Reported by
Public
Coordinates
44.420, -97.970

Wind-driven hail damaged buildings and crops. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Tornado, Beadle

When
June 20, 8:30 PM CST to 8:31 PM CST
Where
Beadle County, 4.16 mi N of Iroquois to 4.22 mi N of Iroquois
Rating
EFU
Path length
0.25 mi
Path width
20 yd
Continued into
Kingsbury, Sd (FSD)
Reported by
Fire Department/Rescue
Coordinates
44.430, -97.858

A tornado spun up in an open field one-quarter mile west of 418th Ave north of 204th Street. The tornado tracked east-northeast until reaching the county line. In Beadle County, the tornado caused no damage from which the NWS could assign an EF-scale rating. The tornado continued into Kingsbury County where it produced EF1 damage to power poles near the end of the track. The path width in Beadle County was 20 yards, and averaged 40 yards along the track.

Tornado, Beadle

When
June 20, 8:31 PM CST to 8:32 PM CST
Where
Beadle County, 4.32 mi ENE of Yale to 4.83 mi ENE of Yale
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.450, -97.897

A spotter observed a tornado which developed west of 416th Avenue around 4 miles east-northeast of Yale, and then tracked to the east-northeast. As the tornado crossed 416th Avenue, the tornado snapped four power poles. After approximately another one-third mile across open farmland, the tornado lifted. The estimated maximum wind was 100 mph and the average path width was 40 yards.

Tornado, Kingsbury

When
June 20, 8:31 PM CST to 8:34 PM CST
Where
Kingsbury County, 2.93 mi SSW of Osceola to 3.19 mi SE of Osceola
Rating
EF1
Path length
3.4 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
44.431, -97.853

A tornado spun up in an open field one-quarter mile west of 418th Ave north of 204th Street in Beadle County. The tornado tracked east-northeast until reaching the county line. In Beadle County, the tornado caused no damage from which the NWS could assign an EF-scale rating. The tornado continued into Kingsbury County where it produced EF1 damage to power poles near the end of the track as it crossed 421st Avenue. The estimated maximum wind was 105 mph and the average path width in Kingsbury County was 40 yards.

Tornado, Kingsbury

When
June 20, 8:44 PM CST
Where
Kingsbury County, 4.44 mi NW of De Smet Muni Arpt
Rating
EFU
Path length
0.01 mi
Path width
10 yd
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
44.476, -97.633

A brief touchdown was observed in an open field. The tornado caused no damage from which the NWS could assign an EF-scale rating. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Thunderstorm Wind, Kingsbury

When
June 20, 8:50 PM CST to 8:52 PM CST
Where
Kingsbury County, 4.94 mi NNW of De Smet Muni Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
44.500, -97.590

Several large limbs were downed by thunderstorm winds, with additional damage to outbuildings.

Thunderstorm Wind, Kingsbury

When
June 20, 8:53 PM CST to 8:55 PM CST
Where
Kingsbury County, 5.61 mi N of De Smet Muni Arpt
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.510, -97.550

Four trees were snapped and two doors blown off outbuildings by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037406, 1037445, 1037451, 1037407, 1037447, 1037452, 1037410, 1037448, 1037411, 1037416, 1037417, 1037449, 1037450, 1037462, 1037458, 1037453, 1037454, 1037455, 1037457, 1037418, 1037419, 1037456, 1037459, 1037461, 1037465, 1037420, 1037460, 1037421, 1037422, 1037439, 1037442, 1037466, 1037443, 1037464, 1037463.